California, 2006High Wind in California, February 28, 2006
February 28, 2006 · NWS REV · 1 event in 1 county or zone
1 high wind, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before the first event at Feb 28, 3:30 AM PST, 1 hour 15 minutes earlier.
Area forecast discussion, Feb 28, 3:30 AM PST, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RENO NV
330 AM PST TUE FEB 28 2006
.SHORT TERM...
COLD FRONT IS PRESSING INTO WESTERN NEVADA EARLY THIS MORNING...WITH
A BAND OF LIGHT TO MODERATE WIND BLOWN RAIN EXTENDING FROM PYRAMID
LAKE THROUGH RENO AND SOUTH TO MARKLEEVILLE. SNOW LEVELS ARE FALLING
RAPIDLY BEHIND THE FRONT...WITH A RANGE OF 5000/5500 FEET OVER
LASSEN COUNTY (BEHIND FRONT)...TO 6500 FEET OVER RENO (AT FRONT)...
TO ABOVE 7500 FEET OVER SOUTHERN AND EASTERN ZONES. SNOW LEVELS WILL
FALL TO 5000 FEET OR BELOW FOR MOST OF THE REGION BY THIS AFTERNOON.
OF COURSE...PRECIPITATION WILL BE DIMINISHING TO SCATTERED SHOWERS
EVERYWHERE EXCEPT ALONG THE CREST BY AFTERNOON...SO WE ARE NOT
EXPECTING MUCH IN THE WAY OF SNOWFALL ACCUMULATIONS IN THE LOWER
VALLEYS EXCEPT FOR LASSEN COUNTY WHERE A SNOW AND BLOWING SNOW
ADVISORY CONTINUES FOR THIS MORNING.
A BREAK IS IN STORE THROUGH WEDNESDAY AFTERNOON (EXCEPT PERHAPS
LIGHT SHOWERS FOR NORTHEAST CALIFORNIA) AS A SHORT WAVE RIDGE MOVES
THROUGH THE AREA. LATE WEDNESDAY NIGHT AND THURSDAY...THE NEXT
SYSTEM APPROACHES FROM THE GULF OF ALASKA. THE PROBLEM IS THAT THE
PIECE OF ENERGY ROTATING AROUND THE EASTERN PERIPHERY OF THE UPPER
TROUGH IS GOING TO SKIRT BY OVER NORTHEAST CALIFORNIA AS IT SLIDES
UP AND OVER AN INTERMOUNTAIN WEST RIDGE. WITH THE UPPER JET
REMAINING OVER FAR NORTHEAST CALIFORNIA ORIENTED PARALLEL TO THE
SURFACE FRONT...THE FRONT IS LIKELY TO RUN OUT OF GAS BEFORE IT GETS
TOO FAR INTO NEVADA. WITH THE FRONT LOSING JET SUPPORT...I AM
GETTING A REAL BAD FEELING THAT OUR POPS ARE TOO HIGH FROM ABOUT
INTERSTATE 80 SOUTH AND EAST. THE DAY SHIFT TODAY SHOULD DEFINITELY
REVIEW THE SYSTEM WITH THE 12Z MODEL RUNS AND CONSIDER REDUCING POPS
TO SLIGHT CHANCE/CHANCE FOR MOST OF OUR NEVADA ZONES. THURSDAY
NIGHT...THE NEXT SHORT WAVE ROTATES AROUND THE EASTERN PACIFIC
TROUGH. THIS ONE LOOKS TO COME IN FURTHER SOUTH AND EAST THAN THE
THURSDAY VORT MAX...FOR A BETTER CHANCE OF PRECIP FOR THE REGION.
SNYDER
.LONG TERM...FRIDAY THROUGH MONDAY...
MAIN FOCUS IS ON SHORT TERM WITH MULTIPLE WARNINGS IN EFFECT AT THIS
TIME. OVERALL PATTERN INDICATES STRONG COLD STORM POTENTIALLY
PRODUCING HEAVY SNOW CONTINUING INTO FRIDAY THEN TAPERING OFF FRI
AFTERNOON AND EVENING. DRY AND COOL CONDS PREVAILING SATURDAY WITH
INCREASING SW FLOW AND WINDS FOR SUN-MON AHEAD OF NEXT LONGWAVE TROF
APPROACHING THE WEST COAST. THE LATEST GFS HAS REVERSED FROM ITS
EARLIER TREND AND NOW BRINGS THIS SYSTEM CLOSER TO THE COAST WITH
PRECIP REACHING NERN CA BY LATE SUN AFTERNOON AND SPREADING SEWD
INTO THE SIERRA SUN NIGHT AND ACROSS THE REST OF THE REGION ON
MONDAY. MOST OF THE OTHER MODELS HAD ALREADY FAVORED THE POSITION
NOW INDICATED BY THE 00Z GFS. EARLY ESTIMATE OF SNOW LEVELS NEAR
7000 FEET AT ONSET OF PRECIP BUT DROPPING TO LAKE LEVEL SHORTLY
AFTERWARD...EVENTUALLY LOWERING TO NEAR 5000 FT BY LATE MON
AFTERNOON. MODERATE AMOUNTS OF PRECIP ARE INDICATED WITH THE SUN-MON
TROF...BUT COMPARED TO THE POWERFUL STORMS FOR THIS WEEK AND YET
ANOTHER POTENTIAL INTENSE COLD STORM BY THE MIDDLE OF NEXT WEEK
INDICATED BY THE MEDIUM RANGE GUIDANCE...THIS SYSTEM WOULD PALE IN
COMPARISON. MJD
&&
.AVIATION...
WFO ELKO IS HANDLING THE RENO AVIATION PRODUCTS AT THIS TIME DUE TO
LOCAL COMPUTER PROBLEMS. EXPECT WIDESPREAD MVFR WITH LOCAL IFR
CONDITIONS AT TAF SITES AND TWEB ROUTES THRU MIDDAY WITH IMPROVING
CONDS TO VFR WITH OCNL MVFR CIGS LATER TODAY AND TONIGHT. MJD
&&
.HYDROLOGY...
COLD FRONT SLOWLY MOVING THROUGH THE AREA. STILL ONE LAST CONVECTIVE
BAND EXTENDING FROM MERCED NORTH TO DOYLE. FORTUNATELY SNOW LEVELS
IN THIS BAND ARE DROPPING AND ARE NOW NEAR 6500 FEET IN THE LAKE
TAHOE BASIN AT 130 AM. AREA RIVERS CONTINUE TO RISE...WITH THE
POSSIBLE EXCEPTION OF THE SUSAN. AS OF 130 AM...IT APPEARED THE
SUSAN WAS ABOUT TO CREST AT 12.4 FEET...JUST ABOVE THE 12 FOOT FLOOD
STAGE. THE TRUCKEE RIVER CONTINUES ITS SLOW RISE...WITH THE VISTA
GAGE SEEING THE MOST RAPID RISES AND IT IS NOW OVER 12 FEET. NEW RFC
GUIDANCE HAS THE SUSAN AT SUSANVILLE FALLING BELOW FLOOD STAGE BY 10
AM WITH THE TRUCKEE AT VISTA CRESTING THIS AFTERNOON AT AROUND 15.5
FEET OR A HALF FOOT ABOVE FLOOD STAGE. HAVE UPDATED NECESSARY
PRODUCTS BY 330 AM.
AREA SMALL STREAMS CONTINUE TO FLOW HIGH AND HAVE NOT HEARD OF ANY
NEW ISSUES...ALTHOUGH WE WILL LIKELY HEAR A BIT MORE AS PEOPLE WAKE
UP. ALREADY HAD NUMEROUS REPORTS OF ROCKSLIDES YESTERDAY AFTERNOON
IN THE TAHOE BASIN WITH A SMALL MUDSLIDE ALONG WHITES CREEK IN THE
SOUTHWEST RENO FOOTHILLS. SOME SMALL STREAMS CONTINUE SHARP RISES
WITH THE LAST CONVECTIVE BAND. DOG CREEK IN VERDI HAS INCREASED OVER
200 CFS IN THE LAST 2 HOURS. WILL CONTINUE THE SMALL STREAM WARNING
UNTIL 10 AM. WALLMANN
&&
.REV WATCHES/WARNINGS/ADVISORIES...
NV...WIND ADVISORY UNTIL NOON PST TODAY FOR NVZ001-NVZ003-NVZ004-
NVZ005.
WINTER STORM WARNING UNTIL 4 PM PST THIS AFTERNOON FOR NVZ002.
FLOOD WARNING FOR PORTIONS OF THE TRUCKEE RIVER TODAY.
CA...SNOW AND BLOWING SNOW ADVISORY UNTIL NOON PST TODAY FOR CAZ071.
WIND ADVISORY UNTIL NOON PST TODAY FOR CAZ070.
WINTER STORM WARNING UNTIL 4 PM PST THIS AFTERNOON FOR CAZ073.
WINTER STORM WARNING UNTIL 4 PM PST THIS AFTERNOON FOR CAZ072.
FLOOD WARNING FOR THE SUSAN RIVER TODAY.
&&Hazardous weather outlook, Feb 27, 6:00 AM PST, 22 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RENO NV
600 AM PST MON FEB 27 2006
CAZ070>073-NVZ001>005-281500-
SURPRISE VALLEY CALIFORNIA-LASSEN-EASTERN PLUMAS-
EASTERN SIERRA COUNTIES-GREATER LAKE TAHOE AREA-MONO-
MINERAL AND SOUTHERN LYON COUNTIES-GREATER RENO-CARSON CITY-
MINDEN AREA-WESTERN NEVADA BASIN AND RANGE INCLUDING PYRAMID LAKE-
NORTHERN WASHOE COUNTY-
600 AM PST MON FEB 27 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EASTERN SIERRA...
NORTHEAST CALIFORNIA AND WESTERN NEVADA.
.DAY ONE...TODAY
A FLOOD WARNING REMAINS IN EFFECT FOR THE SUSAN RIVER FROM 10 PM
TONIGHT THROUGH 4 PM TUESDAY. MINOR TO MODERATE FLOODING IS FORECAST
AS MODERATE TO HEAVY RAINFALL WITH HIGH SNOW LEVELS WILL CONTINUE TO
AFFECT THE REGION THROUGH TUESDAY. SEE THE LATEST FLOOD WARNING
STATEMENT/ WGUS85 KREV FLSREV/ FOR ADDITIONAL DETAILS.
A FLOOD WATCH IS IN EFFECT FROM THIS MORNING THROUGH WEDNESDAY MORNING FOR
EASTERN CALIFORNIA INCLUDING THE SIERRA...AND PORTIONS OF WESTERN
NEVADA INCLUDING THE GREATER RENO AND CARSON CITY AREAS. SEE THE
LATEST FLOOD WATCH STATEMENT/ WGUS65 KREV FFAREV/ FOR ADDITIONAL
DETAILS.
FOR CURRENT HYDROLOGIC STATEMENTS CONCERNING THE TRUCKEE AND CARSON
RIVERS PLEASE SEE THE LATEST STATEMENT /FGUS85 KREV RVSREV/ FOR
ADDITIONAL INFORMATION.
A WIND ADVISORY REMAINS IN EFFECT UNTIL 10 AM THIS MORNING FOR
NORTHEASTERN CALIFORNIA AND PARTS OF WESTERN NEVADA. SEE THE LATEST
WEATHER MESSAGE / WWUS75 KREV NPWREV/ FOR ADDITIONAL DETAILS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SATURDAY
A FLOOD WARNING REMAINS IN EFFECT FOR THE SUSAN RIVER THROUGH 4 PM
TUESDAY. SEE THE LATEST FLOOD WARNING STATEMENT /WGUS85 KREV FLSREV/
FOR ADDITIONAL DETAILS.
A FLOOD WATCH WILL CONTINUE TO BE IN EFFECT THROUGH WEDNESDAY MORNING FOR
EASTERN CALIFORNIA INCLUDING THE SIERRA...AND PORTIONS OF WESTERN
NEVADA. SEE THE LATEST FLOOD WATCH STATEMENT /WGUS65 KREV FFAREV/
FOR ADDITIONAL DETAILS.
IN ADDITION TO THE POTENTIAL FOR FLOODING...GUSTY WINDS AND HEAVY
MOUNTAIN SNOW ARE EXPECTED TO CONTINUE THROUGH MONDAY NIGHT...WITH
RAIN CHANGING TO SNOW IN THE VALLEYS BY EARLY TUESDAY MORNING.
ANOTHER COLDER STORM WILL BRING MORE SNOW TO ALL ELEVATIONS FROM
THURSDAY THROUGH FRIDAY. SEE THE LATEST SPECIAL WEATHER STATEMENT
/WWUS85 KREV SPSREV/ FOR ADDITIONAL DETAILS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED MONDAY THROUGH TUESDAY TO RELAY
REPORTS OF FLOODING OR HEAVY PRECIPITATION TO THE NATIONAL WEATHER
SERVICE.
SMM
In the hours before
Local storm report, Feb 28, 4:28 AM PST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE RENO NV
428 AM PST TUE FEB 28 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0945 PM NON-TSTM WND GST WESTWOOD 40.31N 121.00W
02/27/2006 M60 MPH LASSEN CA MESONET
RAWS WIND SENSOR.
1009 PM HEAVY RAIN 1 N JANESVILLE 40.30N 120.54W
02/27/2006 M0.84 INCH LASSEN CA TRAINED SPOTTER
LAST 4 HOURS. STORM TOTAL NOW 4.04
1009 PM HEAVY RAIN SOUTH LAKE TAHOE 38.94N 119.98W
02/27/2006 M2.49 INCH EL DORADO CA TRAINED SPOTTER
STORM TOTAL
1014 PM HEAVY RAIN 5 S TWAIN 39.94N 121.06W
02/27/2006 M5.13 INCH PLUMAS CA TRAINED SPOTTER
STORM TOTAL SINCE AFTERNOON 2/26.
1014 PM HEAVY RAIN 5 S TWAIN 39.94N 121.06W
02/27/2006 M1.23 INCH PLUMAS CA TRAINED SPOTTER
5 PM-10 PM TOTAL.
1055 PM NON-TSTM WND GST 12 SW RENO 39.42N 119.98W
02/27/2006 M70 MPH WASHOE NV AMATEUR RADIO
IN MONTREAUX SUBDIVISION
1110 PM NON-TSTM WND GST TRUCKEE 39.33N 120.20W
02/27/2006 M64 MPH NEVADA CA AWOS
REPORTED AT TRUCKEE AIRPORT.
1201 AM NON-TSTM WND GST ALPINE MEADOWS 39.17N 120.22W
02/28/2006 M169 MPH PLACER CA MESONET
ON SIERRA CREST AT 8637 FEET
1224 AM HEAVY RAIN 5 S RENO 39.47N 119.81W
02/28/2006 M1.62 INCH WASHOE NV TRAINED SPOTTER
MIDNIGHT TO MIDNIGHT AT CAUGHLIN RANCH.
0100 AM HEAVY RAIN 5 SW RENO 39.49N 119.89W
02/28/2006 M1.75 INCH WASHOE NV NWS EMPLOYEE
STORM TOTAL IN CAUGHLIN RANCH
0145 AM NON-TSTM WND GST 3 N MINDEN 39.00N 119.77W
02/28/2006 M63 MPH DOUGLAS NV MESONET
CARSON VALLEY NDOT WIND SENSOR.
0200 AM NON-TSTM WND GST 15 SSW RENO 39.34N 119.93W
02/28/2006 M61 MPH WASHOE NV MESONET
GALENA RAWS SENSOR.
0222 AM NON-TSTM WND GST N BIEBER 41.12N 121.14W
02/28/2006 M45 MPH LASSEN CA TRAINED SPOTTER
AT 4300 FEET.
0300 AM HEAVY RAIN 10 SW RENO 39.44N 119.96W
02/28/2006 M2.65 INCH WASHOE NV MESONET
AT GALENA RAWS - EL. 5610
0320 AM HEAVY RAIN 3 W CARSON CITY 39.17N 119.82W
02/28/2006 M3.52 INCH CARSON CITY NV MESONET
LITTLE VALLEY RAWS - EL. 6310
0320 AM HEAVY RAIN 7 NE STEAD 39.71N 119.79W
02/28/2006 M1.24 INCH WASHOE NV TRAINED SPOTTER
DESERT SPRINGS RAWS STORM TOTAL - EL. 5280
0357 AM HEAVY RAIN ALPINE MEADOWS 39.17N 120.22W
02/28/2006 M6.18 INCH PLACER CA MESONET
STORM TOTAL AT BASE - EL. 6910
0400 AM HEAVY RAIN 4 W TRUCKEE 39.33N 120.28W
02/28/2006 M5.27 INCH NEVADA CA MESONET
STORM TOTAL DONNER LAKE DAM
0400 AM HEAVY RAIN 8 S RENO 39.42N 119.82W
02/28/2006 M1.62 INCH WASHOE NV MESONET
DRI SENSOR AT WOLF RUN GOLF COURSE
0400 AM HEAVY RAIN SQUAW VALLEY 39.20N 120.22W
02/28/2006 M4.57 INCH PLACER CA MESONET
STORM TOTAL AT HIGH CAMP EL. 8200 FT
0400 AM HEAVY RAIN RAVENDALE 40.80N 120.36W
02/28/2006 M1.96 INCH LASSEN CA MESONET
RAVENDALE RAWS STORM TOTAL - EL. 5298
0400 AM HEAVY RAIN 8 S GARDNERVILLE 38.82N 119.74W
02/28/2006 M1.21 INCH DOUGLAS NV MESONET
FISH SPRINGS RAWS STORM TOTAL - EL. 5120
0410 AM HEAVY RAIN DOYLE 40.02N 120.10W
02/28/2006 M2.96 INCH LASSEN CA MESONET
DOYLE RAWS STORM TOTAL - EL. 4240
&&
JWALLMANHigh Wind, Mono
- When
- February 28, 4:45 AM PST
- Where
- Mono forecast zone
- Measured
- 69 kt (79 mph) measured gust
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 37.939, -118.887 (the zone’s center; the record gives no point)
A 69 kt (79 mph) wind gust recorded by the Walker RAWS sensor.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood in Idaho, February 28, 2006$357,000 · 1 event
- Flash Flood in Idaho, February 28, 2006$15,000 · 1 event
- Avalanche in Alaska, February 28, 20061 injured · 1 event
- Winter Storm and High Wind in Utah, February 28, 200661 kt wind · 5 events
- Winter Weather in Colorado, February 28, 20063 events
- Flood in California, February 28, 20061 event
- High Wind in Nevada, February 28, 200655 kt wind · 1 event
- High Wind in Nevada, February 28, 200653 kt wind · 1 event
- Flash Flood in California, February 28, 2006$5,000 · 1 event
- Flash Flood in Idaho, February 28, 2006$5,000 · 1 event
- Wildfire in Indiana, February 28, 20061 event
- Hail in California, February 28, 20060.75 in hail · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5490056.